Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Columbia, SC

September 25, 2000Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 25, 2000, 6:23 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2000, 6:23 PM EDT (22:23 UTC)
Expired
Sep 25, 2000, 7:15 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2074 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 252224
SVRCAE
SCC061-085-252315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT MON SEP 25 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 PM EDT.

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF BISHOPVILLE
  TO 10 MILES NORTHWEST OF OAKLAND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OAKLAND AT 635 PM EDT
  BISHOPVILLE AT 650 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

ARDREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:25 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 25, 2:25 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT MON SEP 25 2000

COLD FRONT MOVING EAST ACROSS ALABAMA DUE TO ARRIVE LATE TONIGHT.
LOW LEVEL JET 40 KNOTS...WELL-DEFINED OMEGA AND APPROACHING
SHORTWAVE SHOULD CAUSE SQUALL LINE TO DEVELOP TO OUR WEST DURING
EARLY EVENING AND PROGRESS EAST OVERNIGHT. MAIN CONCERN WILL BE
DAMAGING WINDS WITH THE STORMS. HIGH PRESSURE WILL BUILD INTO THE
AREA TUESDAY AND LINGER INTO THE EXTENDED. PREFER THE NGM/ETA
TEMPERATURES TONIGHT WITH COMPROMISE ON TUESDAY THEN WARMER ETA
TUESDAY NIGHT DUE TO MIXING.

EXTENDED MRF HAS LOW MOVING NORTHEAST INTO THE SOUTH ATLANTIC BY
WEEKEND. EUROPEAN MODEL DOES SHOW THIS WITH HIGH PRESSURE
DOMINATING. WILL LEAN TOWARD EUROPEAN AT THIS TIME KEEPING FORECAST
PARTLY CLOUDY THROUGH THE EXTENDED. TEMPERATURES A LITTLE BELOW
NORMAL.

FCSTID = 30
CAE   69  79  57  76 /  70   5   0   0
AGS   66  79  56  76 /  70   5   0   0
SSC   69  79  57  76 /  70   5   0   0
OGB   69  79  57  76 /  70   5   0   0

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, Sep 25, 5:12 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA, SC
512 PM EDT MON SEP 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     2 S WHITMIRE              SC   WIND DAMAGE
09/25/00   NEWBERRY                       HIGHWAY DEPT. REPORTED SEVERAL
                                          TREES DOWN

CDL
Local storm report, Sep 25, 5:30 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
530 PM EDT MON SEP 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     7 NE SALUDA               SC   WIND DAMAGE
09/25/00   SALUDA                         MID CAROLINA ELECTRIC CO
                                          REPORTED NUMEROUS TREES
                                          DOWN.

500 PM     5 NNW LANCASTER           SC   WIND DAMAGE
09/25/00   LANCASTER                      YORK ELECTRIC REPORTED
                                          SEVERAL TREES DOWN.

CDL
Local storm report, Sep 25, 5:45 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
545 PM EDT MON SEP 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

510 PM     1 S CHAPIN                SC   WIND DAMAGE
09/25/00   LEXINGTON                      SEVERAL POWER LINES DOWN
                                          REPORTED BY LEXINGTON
                                          COUNTY SHERIFF.

CDL
Local storm report, Sep 25, 6:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
613 PM EDT MON SEP 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

550 PM     3 NW COLUMBIA             SC   WIND DAMAGE
09/25/00   RICHLAND                       HIGHWAY PATROL...TREES
                                          AND POWER LINES DOWN.

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 4:39 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda66 min
Sep 25, 4:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster61 min
Sep 25, 5:14 PM EDTSevere Thunderstorm WarningCAELexington61 min
Sep 25, 5:16 PM EDTSevere Thunderstorm WarningCAERichland59 min
Sep 25, 5:33 PM EDTSevere Thunderstorm WarningCAEAiken42 min
Sep 25, 6:15 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.